Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS St. Louis, MO

May 23, 2011Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2011, 3:14 PM CDT for Madison County, Missouri. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 3:14 PM CDT (20:14 UTC)
Expired
May 23, 2011, 3:30 PM CDT
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, MO

The radar

The Paducah radar (KPAH), 140 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:18 PM CDTTSTM WND DMG2 Wsw Marquand, MOLARGE TREE ACROSS HIGHWAY M

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:55 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2279 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS53 KLSX 232014
SVRLSX
MOC123-232045-
/O.NEW.KLSX.SV.W.0203.110523T2014Z-110523T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 345 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF MARQUAND...OR 10 MILES SOUTH OF FREDERICKTOWN...AND MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JUNCTION CITY...MARQUAND AND MINE LA MOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3732 9043 3764 9037 3764 9014 3755 9013
      3732 9014
TIME...MOT...LOC 2015Z 246DEG 39KT 3744 9024
WIND...HAIL 60MPH 1.00IN

$$

GLASS
1 follow-up statement
471 
WWUS53 KLSX 232030
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON MAY 23 2011

MOC123-232040-
/O.CAN.KLSX.SV.W.0203.000000T0000Z-110523T2045Z/
MADISON MO-
330 PM CDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM.

LAT...LON 3732 9043 3764 9037 3764 9014 3755 9013
      3732 9014
TIME...MOT...LOC 2030Z 246DEG 39KT 3751 9005

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:00 AM CDT, 8 hours 14 minutes earlier.

Area forecast discussion, May 23, 7:00 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT MON MAY 23 2011

.DISCUSSION...
/359 AM CDT MON MAY 23 2011/

LAST NIGHT/S ACTIVITY HAS MOVED OUT OF AREA AS OF 08Z.
HOWEVER...MAIN FORECAST ISSUE CONTINUES TO BE THE POTENTIAL FOR
SEVERE WEATHER AND SIGNIFICANT RAINFALL THROUGH WEDNESDAY.

WILL START OFF DRY THIS MORNING AS ATMOSPHERE RECOVERS FROM LAST
NIGHTS ACTIVITY. BUT WITH SYSTEM JUST TO OUR NORTHWEST AND
ANOTHER DECENT SHORTWAVE EXPECTED TO SLIDE ACROSS SOUTHERN MO
TODAY...SHOWERS AND THUNDERSTORMS TO REFIRE...ESPECIALLY ALONG AND
SOUTH OF I-70.  TEMPS TO RISE INTO THE LOW 80S AND DEWPTS IN THE
60S...SO WILL SEE CAPES IN EXCESS OF 1500 J/KG...DECENT MID LEVEL
LAPSE RATES AND PESKY SHORTWAVE...WITH ANOTHER ROUND OF SEVERE
WEATHER POSSIBLE BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

BY TONIGHT...FRONTAL BOUNDARY ASSOCIATED WITH SYSTEM TO SLIDE INTO
FORECAST AREA AND EVENTUALLY STALL OUT OVERHEAD. THIS EAST-WEST
ORIENTED BOUNDARY WILL BE THE FOCUSING MECHANISM FOR SEVERAL MORE ROUNDS
OF SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR SEVERE WEATHER
EACH DAY AS WELL AS THE THREAT FOR HEAVY RAINFALL. TONIGHT ONGOING
ACTIVITY WILL CONGEAL INTO A COMPLEX THAT WILL SLIDE ALONG FRONTAL
BOUNDARY...WITH BEST CHANCES OF HEAVY RAIN ACROSS THE OZARKS. FOR
NOW WILL JUST UPDATE ESF PRODUCT...STILL NOT CONFIDENT ABOUT
ISSUING A FLASH FLOOD WATCH AT THIS TIME.

WILL START THE CYCLE ALL OVER AGAIN ON TUESDAY AS ATMOSPHERE
RECOVERS FROM PREVIOUS NIGHT/S ACTIVITY...WITH ANOTHER ROUND
FIRING UP BY THE AFTERNOON HOURS AND CONTINUES OVERNIGHT.

BY WEDNESDAY...MAIN SYSTEM FINALLY PICKS UP SPEED AND BEGINS TO MOVE
THROUGH WITH LAST ROUND OF SIGNIFICANT ACTIVITY FOR WEDNESDAY AND
WEDNESDAY NIGHT. HOWEVER...WILL STILL SEE SOME LINGERING STORMS ON
THURSDAY ON BACKSIDE OF SYSTEM...BEFORE TAPERING OFF BY THURSDAY
EVENING.

THROUGH THE PERIOD...WILL SEE HIGH TEMPS SLOWLY LOWER EACH DAY WITH
HIGHS IN THE MID 60S TO LOW 70S BY THURSDAY.

BEYOND THAT NO MAJOR CHANGES TO THE EXTENDED.

BYRD

&&

.AVIATION...
/700 AM CDT MON MAY 23 2011/

WE MAY SEE A FEW ISOLD TO WIDELY SCT TSRA MOVE DOWN THE I-70
CORRIDOR LATER THIS MORNING...BUT SHOULD SEE COVERAGE INCREASE
DRAMATICALLY HEADING INTO THE AFTERNOON AS ALL OF THE PIECES TO
THE PUZZLE COME TOGETHER OVER THIS AREA...WITH SFC FRONT SETTLING
IN...HEATING OF THE DAY...AND UPPER LEVEL DISTURBANCES ROLLING
THRU. DECIDED ON LEAVING TEMPO GROUPS OUT FOR NOW AS LEFTOVER
REMNANTS OF THE LO LEVEL JET STORMS STAGGER INTO THE THE AREA WILL
BE HARD TO PRECISELY PIN DOWN AND NOT SURE TO WHAT EXTENT
COVERAGE WILL BE OVER THE I-70 CORRIDOR AND IF IT WILL BE ENOUGH
TO JUSTIFY TEMPO GROUPS AND WHEN. WILL MONITOR THIS CLOSELY AND
LIKELY HIT THE TEMPO GROUPS WHEN WE GET CLOSER TO LATE MORNING
MIDDAY AND HOPEFULLY GET A BETTER HANDLE ON TIMING. KUIN SHOULD
LARGELY MISS OUT ON THE PCPN CHCS.

SPECIFICS FOR KSTL...WILL FOREGO TEMPO GROUPS FOR NOW UNTIL WE GET
A MORE FIRM TIMING FOR PCPN FOR THE AIRPORT. OTHERWISE COULD
LOOSELY JUSTIFY ABOUT 12 HOURS WORTH FOR THIS AFTERNOON AND
EVENING WHEN WE FEEL THE BEST COVERAGE WILL BE. OTHERWISE...LOOK
FOR LLWS TO CONVERT INTO GUSTY SW SFC WNDS LATER THIS MORNING.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 23, 4:22 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 AM CDT MON MAY 23 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
422 AM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY.
THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS
DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE
WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE
REGION.  THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA
RIVERS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

BYRD

In the hours before

Special weather statement, May 23, 1:57 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT MON MAY 23 2011

ILZ060-064-065-231945-
BOND IL-FAYETTE IL-MONTGOMERY IL-
157 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOND...FAYETTE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 245 PM CDT...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOULDER TO SANDOVAL
TO IRVINGTON...AND MOVING EAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NOKOMIS...
  VANDALIA...
  WITT...
  VAN BURENSBURG...
  SHOBONIER...
  RAMSEY...
  BROWNSTOWN...
  ST. ELMO...
  WRIGHTS CORNER...
  PITTSBURG...
  FILLMORE...
  COALTON...
  WENONAH...
  HAGERSTOWN...
  SHAFTER...
  BINGHAM...
  BAYLE CITY...
  OHLMAN...
  AVENA...
  LOOGOOTEE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BROWNING
Local storm report, May 23, 2:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             MARISSA                 38.26N  89.75W
05/23/2011  E0.25 INCH       ST. CLAIR          IL   LAW ENFORCEMENT

            PEA SIZE HAIL AND STREET FLOODING DURING THE STORM.

&&

FUCHS
Local storm report, May 23, 2:08 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             CENTRALIA               38.52N  89.13W
05/23/2011  E0.88 INCH       MARION             IL   AMATEUR RADIO

&&

FUCHS
Local storm report, May 23, 2:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             REDFORD                 37.32N  90.90W
05/23/2011  E1.00 INCH       REYNOLDS           MO   LAW ENFORCEMENT

            QUARTER-SIZED HAIL

&&

FUCHS
Local storm report, May 23, 2:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 S KELL                38.48N  88.90W
05/23/2011  E0.25 INCH       MARION             IL   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, May 23, 3:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     GRANITE CITY            38.71N  90.13W
05/23/2011                   MADISON            IL   PUBLIC

            ROOF OFF BUILDING AT 23RD AND WASHINGTON AVENUE...
            MULTIPLE REPORTS OF UP TO 36-INCH DIAMETER TREES DOWN
            THROUGHOUT CITY.

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:10 PM CDTTornado WarningLSXOsage20 min
May 22, 7:13 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren47 min
May 22, 7:15 PM CDTTornado WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 22, 7:24 PM CDTTornado WarningLSXLincoln51 min
May 22, 7:42 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Osage48 min
May 22, 7:45 PM CDTSevere Thunderstorm WarningLSXFranklin, Lincoln, Saint Charles, Warren45 min
May 22, 7:56 PM CDTAreal Flood AdvisoryLSXCallaway, Cole, Gasconade, Montgomery, Osage6 hr
May 22, 8:01 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Saint Charles29 min
May 22, 8:15 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis45 min
May 23, 12:34 AM CDTRiver Flood WarningLSXFranklin, Saint Charles, Saint Louis, Warren66 hr
May 23, 2:02 AM CDTAreal Flood AdvisoryLSXCallaway, Gasconade, Montgomery, Osage6 hr
May 23, 10:56 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage, Washington64 min
May 23, 11:22 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau, Osage3 hr
May 23, 11:41 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Jefferson, Saint Charles, Saint Louis and 2 more49 min
May 23, 11:43 AM CDTAreal Flood AdvisoryLSXCrawford, Gasconade, Montgomery3 hr
May 23, 12:04 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren and 1 more41 min
May 23, 12:34 PM CDTAreal Flood AdvisoryLSXFranklin, Lincoln, Saint Charles, Saint Louis, Warren, City of Saint Louis3 hr
May 23, 12:53 PM CDTAreal Flood AdvisoryLSXJefferson3 hr
May 23, 1:51 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds39 min
May 23, 2:30 PM CDTSevere Thunderstorm WarningLSXIron, Madison45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.